[Skip to Content]
[Skip to Content Landing]
Article
July 1963

Steroid-Induced Elevation of Intraocular Pressure

Author Affiliations

St. Louis; Bethesda, Md
From the Ophthalmology Branch, National Institute of Neurological Diseases and Blindness, National Institutes of Health, U. S. Public Health Service, Department of Health, Education and Welfare; from the Department of Ophthalmology, Washington University School of Medicine, St. Louis (Dr. Becker and Dr. Mills).; Fellow of the R. Samuel McLaughlin Foundation of Canada (Dr. Mills).

Arch Ophthalmol. 1963;70(1):15-18. doi:10.1001/archopht.1963.00960050017005
Abstract

Introduction  It has been recently been suggested that long-term systemic steroids can produce a small elevation of intraocular pressure and a decrease in facility of outflow.1 The actual appearance of an overt glaucoma in patients on long-term systemic steroid therapy has previously been reported by Stern,2 Covell,3 and Harris.4 In all five of these patients the intraocular pressure remained elevated despite discontinuation of the steroids and required miotics, acetazolamide (Diamox), and even surgery, for satisfactory control. Therefore, one could not completely rule out the spontaneous appearance of angle-closure or open-angle glaucoma in these patients, unrelated to steroid therapy. François5 observed a 35-year-old man, with vernal catarrh, treated for over three years with topical steroids, who developed open-angle glaucoma in both eyes. One eye had a Bjerrum scotoma and required an iridencleisis. The intraocular pressure of the other eye returned to normal eight days after the

First Page Preview View Large
First page PDF preview
First page PDF preview
×